Ohio, 2015Hail and Damaging Wind in Ohio, June 22, 2015
June 22, 2015 · NWS CLE · 3 events in 3 counties and zones
June 22-23, 2015|A low pressure system moved across the Great Lakes on the evening of Monday, June 22. A strong cold front trailed this low pressure system and produced an impressive line of thunderstorms, called a mesoscale convective system over Minnesota, Iowa, Wisconsin, and Illinois on the morning of the 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
June 22-23, 2015|A low pressure system moved across the Great Lakes on the evening of Monday, June 22. A strong cold front trailed this low pressure system and produced an impressive line of thunderstorms, called a mesoscale convective system over Minnesota, Iowa, Wisconsin, and Illinois on the morning of the 22nd. The warm sector ahead of the cold front was very impressive with temperatures reaching the mid-80s and rather moderate instability in place for storms to develop in the afternoon. The low-level jet dynamics also looked favorable for severe weather to develop in both the afternoon and overnight hours. |Just after 4pm on June 22, thunderstorms developed along the I-75 corridor and moved along the lakeshore counties, prompting several severe thunderstorm warnings and one tornado warning. Storms general caused minimal damage and a funnel cloud was sighted just south of Sandusky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 22, 2:51 PM EST, 47 minutes earlier.
Area forecast discussion, Jun 22, 2:51 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
351 PM EDT MON JUN 22 2015
.SYNOPSIS...
LOW PRESSURE WILL CROSS THE NORTHERN GREAT LAKES TONIGHT. THE
ASSOCIATED COLD FRONT WILL DROP ACROSS THE AREA LATE TONIGHT AND
TUESDAY MORNING. HIGH PRESSURE WILL SLIDE ACROSS THE GREAT LAKES
TUESDAY INTO WEDNESDAY. A WARM FRONT WITH A WAVE OF LOW PRESSURE
WILL MOVE EAST ACROSS THE AREA ON THURSDAY.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
IMPRESSIVE LOW AND MID LEVEL JET DYNAMICS WITH A LOT OF
INSTABILITY BUILDING ACROSS THE MIDWEST AND GETTING FUNNELED AHEAD
OF THE APPROACHING COLD FRONT. LOW LEVEL SHEAR IS PROGGED TO
INCREASE AS WELL. ALL OF THESE PARAMETERS WILL EVENTUALLY BE
DIRECTED ACROSS NORTHWEST OHIO AND WESTERN LAKE ERIE TONIGHT...
AND THEN EASTWARD. THE OTHER ONGOING THUNDERSTORMS WILL HAVE A
GREAT DEAL OF INFLUENCE ON THE LOCAL AREA. THE BEST CHANCE OF
STRONG STORMS WOULD SEEM TO BE AHEAD OF THE FRONT LATER TONIGHT
BUT THUNDERSTORMS ARE POSSIBLE EARLIER ON THE EXISTING OUTLFOW
BOUNDARIES OF THE MCV AND THE INCREASING LOW/MID LEVEL JET. ALL
THUNDERSTORMS WILL BRING A THREAT FOR DAMAGING WINDS.
THUNDERSTORMS WILL MOVE RELATIVELY QUICKLY TONIGHT AND RAINFALL
AMOUNTS WOULD SEEM LIMITED WITH EACH STORM. ANY FLOOD THREAT WILL
HAVE TO DEVELOP WITH TRAINING STORMS OR REPEAT STORMS. NO PLANS
FOR A FLASH FLOOD WATCH AT THIS TIME.
CANNOT BRING MYSELF TO GO AS WARM AS THE GUIDANCE FOR LOWS
TONIGHT...AT LEAST IN THE AREAS WHERE WILL SEE RAIN/THUNDERSTORMS.
PRETTY HARD TO KEEP LOW TEMPS IN THE MID 70S IF IT RAINS AND WE GET
OUTFLOW THUNDERSTORM WINDS. WILL FORECAST 70/LOWER 70S.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
THE FRONT SHOULD BE DROPPING ACROSS THE FORECAST AREA TUESDAY
MORNING. SOME RESIDUAL THUNDER POSSIBLE AS CAPES ARE PROGGED TO
REMAIN RELATIVELY HIGH FOR THAT TIME OF THE MORNING. ALL SIGNS
POINT TO THE FRONT BEING SOUTH OF THE FORECAST AREA BEFORE
THUNDERSTORMS REGENERATE FOR THE TUESDAY EVENT. COOLER AND LESS
HUMID...DEWPOINTS WILL DROP STEADILY THROUGH THE DAY.
A WEAK SHORT WAVE IS PROGGED TO ZIP BY ON TUESDAY NIGHT AT THE SAME
TIME THE SURFACE HIGH IS BUILDING IN. WITH THE DRY AND STABLE AIR IN
PLACE WILL NOT MENTION ANY SHOWERS. HIGH PRESSURE IS PROGGED TO BE
OVERHEAD ON WEDNESDAY. HIGH CLOUDS MAY BEGIN TO INCREASE FROM THE
WEST WEDNESDAY AFTERNOON BUT WILL KEEP THE FORECAST DRY. HIGHS NEAR
NORMAL. A LAKE BREEZE WILL DEVELOP OFF LAKE ERIE.
HERE WE GO AGAIN ON THURSDAY. THE BOUNDARY BEGINS TO MOVE BACK
NORTH. THE MODELS HAVE LOW PRESSURE OF VARIOUS STRENGTHS AND
LOCATIONS. WILL CONTINUE TO MENTION OF CHANCE OF SHOWERS.STORMS
RETURNING TO NORTHWEST OHIO LATER WEDNESDAY NIGHT AND ACROSS THE
ENTIRE FORECAST AREA ON THURSDAY. TEMPERATURES ARE TRICKY DEPENDING
ON THE WARM FRONT. COULD GET PRETTY WARM IF THE WARM FRONT PUSHES
NORTH OF THE AREA OR STAY COOL IF WE GET CLOUDS AND SHOWERS AND THE
FRONT REMAINS TO THE SOUTH. WILL SPLIT THE DIFFERENCE.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
THE PATTERN WILL BE MUCH MORE AMPLIFIED FOR THE WEEKEND...DIGGING
A DEEP TROUGH ACROSS THE EASTERN HALF OF THE U.S. THAT GIVES US
SLOWER MOVING SYSTEMS AND BELOW NORMAL TEMPERATURES. BIGGEST
CHANGE MADE TO THE WEEKEND WAS TO SHAVE SEVERAL DEGREES OFF OF
FORECAST HIGHS...PLACING THEM MORE IN THE LOWER/MID 70S SATURDAY
AND LOWER 70S SUNDAY. A SURFACE TROUGH WILL TEND TO LINGER ACROSS
EASTERN OH/WESTERN PA SATURDAY BEFORE THE MAIN UPPER TROUGH AXIS
PASSES SUNDAY. THEREFORE LINGERED SOME LOWER PRECIP CHANCES
THROUGH SATURDAY AND KEPT SUNDAY DRY. THE KICKER UPSTREAM IS
FAIRLY WELL AGREED UPON AND IS PROGGED TO TAKE A COLD FRONT ACROSS
THE LOWER LAKES LATE MONDAY. IT WILL BE CLOSER TO NORMALS MONDAY
WITH THE SOUTHERLY FLOW AHEAD OF THAT NEXT SYSTEM.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
COMPLICATED FORECAST OF WHICH THE DETAILS ARE STILL FLUID. A WARM
FRONTAL BOUNDARY IS POSITIONED ACROSS THE AREA. SOME SCATTERED
SHRA/TS POSSIBLE THIS AFTERNOON. BIGGER CONCERN IS COMPLEX
UPSTREAM ALONG WITH A COLD FRONT AND THEIR EVOLUTION AND TIMING
FOR NRN OH/NW PA. TIMING CAN BE ANYTIME AFTER 00Z WITH A GENERAL
FOCUS AROUND MIDNIGHT. DAMAGING WIND WILL BE THE PRIMARY CONCERN
FOR THE TERMINALS. TEMPORARY IFR WITH TS. EVEN OUTSIDE OF TS WINDS
WILL BE GUSTY TONIGHT FROM THE SSW...20 TO 25 KNOTS. COLD FRONT
TO SINK SOUTHWARD AROUND 12Z. SOME MVFR CIGS MAY ARRIVE WITH IT.
IMPROVEMENT TO VFR ON TUESDAY.
OUTLOOK...NON VFR LIKELY THURSDAY IN SHOWERS AND
THUNDERSTORMS...LINGERING INTO FRIDAY.
&&
.MARINE...
STRONG THUNDERSTORMS ARE EXPECTED FOR THE EVENING AND
OVERNIGHT HOURS ON THE LAKE. SOME OF THESE STORMS COULD HAVE
SIGNIFICANT WIND ASSOCIATED WITH THEM. OUTSIDE OF THUNDERSTORMS SW
WINDS WILL STEADILY INCREASE THROUGH THE EVENING AND NIGHT. WITH ALL
OF THIS CONSIDERED HAVE ADDED A SMALL CRAFT ADVISORY TO THE WEST
HALF OF THE LAKE IN ADDITION TO STARTING IT NOW VERSUS 2 AM. THE
COLD FRONT CROSSES TUESDAY MORNING...WITH WNW WINDS
BEHIND...DIMINISHING AS THE DAY GOES ON. HIGH PRESSURE AND A CALMER
LAKE ARE EXPECTED FOR WEDNESDAY. LOW PRESSURE WILL MOVE ACROSS NRN
OH/LAKE ERIE ON THURSDAY EVENING...ITS PATH DETERMINING THE WINDS ON
THE LAKE. FOR NOW HAVE EASTERLY WINDS DEVELOPING ON
THURSDAY...VEERING NORTHEASTERLY THURSDAY NIGHT AND FRIDAY AS THE
LOW TRACKS EAST OF THE LAKE. DEPENDING ON THE DETAILS OF THIS SYSTEM
IT COULD MAKE FOR A CHOPPY WESTERN THIRD OF THE LAKE THU/FRI. HIGH
PRESSURE WILL REMAIN OFF TO THE WEST FOR SATURDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT TUESDAY FOR LEZ142>149.
&&
SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...OUDEMAN
AVIATION...OUDEMAN
MARINE...OUDEMAN
Hazardous weather outlook, Jun 22, 3:54 AM EST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
454 AM EDT MON JUN 22 2015
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-230900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
454 AM EDT MON JUN 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE CENTRAL
GREAT LAKES TODAY. THESE STORMS WILL LIKELY MOVE TOWARD LAKE
ERIE AND EVENTUALLY INTO NORTHERN OHIO AND NORTHWESTERN
PENNSYLVANIA. IT IS TOUGH TO TELL AT THIS TIME HOW LONG AND HOW
FAR EAST THE SEVERE STORMS WILL PERSIST. THE BEST CHANCE FOR
SEVERE STORMS APPEARS TO BE ACROSS NORTHWEST OHIO THIS EVENING.
WIND DAMAGE AND LARGE HAIL WILL BE THE GREATEST THREAT ALTHOUGH A
TORNADO IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Hail, Wood
- When
- June 22, 3:38 PM EST
- Where
- Wood County, 0.86 mi NE of Pemberville
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 41.410, -83.460
The Wood County Emergency Manager relayed a report of quarter size hail in Pemberville.
Hail, Erie
- When
- June 22, 4:05 PM EST
- Where
- Erie County, 0.52 mi W of Huron Arpt
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 41.400, -82.610
The public reported quarter size hail and a rotating wall cloud.
Thunderstorm Wind, Geauga
- When
- June 22, 4:58 PM EST
- Where
- Geauga County, 0.52 mi W of Chardon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.580, -81.210
Law enforcement reported several trees down from thunderstorm winds in northern Geauga County with some trees down on Route 6 and Chardon-Windsor.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, June 22 to 23, 201514 injured · $27 million · EF3 · 23 events
- Tornadoes and Flash Flooding in Iowa, June 22, 2015$453,000 · EF3 · 14 events
- Tornadoes and Damaging Winds in Michigan, June 22 to 23, 20152 injured · $1.4 million · EF2 · 17 events
- Tornado and Flash Flooding in Iowa, June 22 to 24, 20152 injured · $5.1 million · EF1 · 25 events
- Tornado and Damaging Winds in Michigan, June 22, 20155 injured · $3.3 million · EF1 · 6 events
- Hail and Damaging Winds in Iowa, June 22, 2015$965,000 · 1.75 in hail · 36 events
- Tornadoes and Hail in Wisconsin, June 22, 2015$1.1 million · EF0 · 23 events
- Damaging Winds and High Wind in South Dakota, June 22, 2015$1.5 million · 87 kt wind · 15 events
- Lightning Strike in Florida, June 22, 20151 injured · $2.0 million · 1 event
- Hail and Damaging Winds in Iowa, June 22, 2015$1.0 million · 83 kt wind · 9 events
- Tornadoes in Illinois, June 22, 2015EF2 · 3 events
- Wildfire in Alaska, June 22, 2015$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591864, 591865, 591866.